WINSTON-SALEM, N.C. — When the trucks at Fire Station 14 in Winston-Salem roll out on an emergency call, they're prepared for just about anything.
Lately, they've responded to a lot more overdose calls involving Fentanyl.
"It's all around us in this area,” Captain Chase Swaim said.
He’s been with the department for nearly 15 years. He's seen the rise in overdose calls and the uncertainty the dangerous drug creates for his team.
"Fentanyl is in all different kinds of drugs so it's just unknown," Swaim said.
The drug has lots of people hooked.
"I do remember on a couple of occasions seeing the same patient twice in one day," Swaim recalled.
You've likely heard about the dangerous effects of Fentanyl. The North Carolina Department of Health and Human Services said the man-made opioid is up to 100 times more potent than morphine. Even a small dose packs a punch. Experts said an amount equal to five grains of salt can lead to trouble breathing, dizziness, and even possible overdose.
So, when firefighters come across a substance that could be fentanyl, they take extreme caution.
"We isolate the substance and make sure we have the appropriate Personal Protective Equipment on. The HAZMAT team will go in and they'll do some chemical testing on it," WSFD Safety Training Officer and Captain John Powell said.
He said calls involving unknown substances have increased exponentially in the last five or six years and it's forced them to evolve.
"As technology changes, so does our equipment and our responsibilities," Powell said.
Part of that upgrade in equipment is a machine called Red Wave. It uses infrared technology to identify suspicious substances.
"It shoots a beam of light at the substance and based on how much light is absorbed or reflected by that product, determines exactly what it is," Powell said. “Oftentimes with Fentanyl, they'll be cut with different products, and it'll actually show the other things that are also in that and what percentage of concentration that they're in as well."
Identifying a substance helps first responders more effectively treat the person who's overdosed. Naloxone, known more commonly as Narcan, has changed the game for saving the lives of overdose patients.
"Year's past, we didn't carry that drug, but now it's something we carry on every unit," Powell said.
"We give it out more than we give out smoke detectors it seems,” Swaim added. “I mean it's very common."
In 2022, the Winston-Salem Fire Department administered 406 doses of Narcan, more than one a day. They said they're on track to beat that number in 2023.
"Compared to the other drugs we carry on the truck; I'd say we give it 20 to 1," Swaim said.
And it's highly effective at bringing overdose patients back to life.
"I'd say 99% of the time, the patient is awake before they get on the ambulance,” Swaim said. “Very frequently, they're awake before the ambulance gets to the scene."
Training first responders has also evolved as deadly opioids have become more common.
"It's necessary for us to be able to make sure everybody's trained to a certain level to be able to use that medication and be able to identify an overdose," Powell said.
That includes following strict protocol, like wearing Personal Protective Equipment to every call. All of this, adding to a growing concern over Fentanyl.
"I guess the fear of the unknown,” Swaim said. “If it's something you can't see and it can be around, you don't know if you've touched it or not."
No doubt, it's having an impact on the profession.
"You try to look out for one another in your crew members," Swaim said.
Mental health is always top of mind.
"How do you come back from some of the things you go to and go back to sleep? That's not normal but I think you develop sort of a shield if you will,” Swaim said.
“When the bell goes off, it's time to go to work."